Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

Book Review

The AMS does not provide abstracts of book reviews. You may download the entire review from the links below.


Full text of review: PDF   This review is available free of charge.
Book Information:

Authors: M. A. Naĭmark and A. I. Štern
Title: Theory of group representations
Additional book information: translated by Elizabeth Hewitt, translation edited by Edwin Hewitt, Grundlehren der mathematischen Wissenschaften, vol. 246, Springer-Verlag, Berlin, Heidelberg, and New York, 1982, ix + 568 pp., $59.00. ISBN 0-3879-0602-9.

References [Enhancements On Off] (What's this?)

  • 1. R. Bott, The index theorem for homogeneous differential operators, (S. S. Cairns, ed.), Differential and Combinatorial Topology: A Symposium in Honor of Marston Morse, Princeton Univ. Press, Princeton, N.J., 1965, pp. 167-186. MR 182022
  • 2. J. Dieudonné, Treatise on analysis, vol. 5, Academic Press, New York, 1977, Chapter 21. MR 467782
  • 3. Jean Dieudonné, Special functions and linear representations of Lie groups, CBMS Regional Conference Series in Mathematics, vol. 42, American Mathematical Society, Providence, R.I., 1980. Expository lectures from the CBMS Regional Conference held at East Carolina University, Greenville, North Carolina, March 5–9, 1979. MR 557540
  • 4. F. G. Frobenius, Gesammelte Abhandlungen, vol. 3, J.-P. Serre, ed., Springer-Verlag, Berlin, Heidelberg, and New York, 1968, pp. 1-166. See also I. Schur, Gesammelte Abhandlungen, vol. 1, A. Brauer and H. Rohrbach, eds., Springer-Verlag, Berlin, Heidelberg, and New York, 1973, pp. 1-169. MR 235974
  • 5. Sigurdur Helgason, Topics in harmonic analysis on homogeneous spaces, Progress in Mathematics, vol. 13, Birkhäuser, Boston, Mass., 1981. MR 632696
  • 6. Edwin Hewitt and Kenneth A. Ross, Abstract harmonic analysis. Vol. I, 2nd ed., Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 115, Springer-Verlag, Berlin-New York, 1979. Structure of topological groups, integration theory, group representations. MR 551496
  • 7. Roger Howe, On the role of the Heisenberg group in harmonic analysis, Bull. Amer. Math. Soc. (N.S.) 3 (1980), no. 2, 821–843. MR 578375, https://doi.org/10.1090/S0273-0979-1980-14825-9
  • 8. W. Y. Hsiang, Cohomology theory of topological transformation groups, Springer-Verlag, Berlin, Heidelberg, and New York, 1975. MR 423384
  • 9. J. E. Humphreys, Introduction to Lie algebras and representation theory, Springer-Verlag, Berlin, Heidelberg, and New York, 1972. MR 323842
  • 10. A. A. Kirillov, Elements of the theory of representations, transl. by E. Hewitt, Springer-Verlag, Berlin, Heidelberg, and New York, 1976. Original Russian ed., Nauka, Moscow, 1972; French ed., transl. by A. Sossinsky, Mir, Moscow, 1974. MR 412321
  • 11. A. W. Knapp, Review of Lie groups, Lie algebras, and their representations, by V. S. Varadarajan, and Compact Lie groups and their representations, by D. P. Želobenko, Bull. Amer. Math. Soc. 81 (1975), 865-872.
  • 12. S. Lang, SL2(R), Addison-Wesley, Reading, Mass., 1975. MR 430163
  • 13. G. W. Mackey, Harmonic analysis as the exploitation of symmetry―a historical survey, Bull. Amer. Math. Soc. (N.S.) 3 (1980), 543-698.
  • 14. J.-P. Serre, Linear representations of finite groups, transl. by L. L. Scott, Springer-Verlag, Berlin, Heidelberg, and New York, 1977. Original French ed., Hermann, Paris, 1971. MR 450380
  • 15. V. S. Varadarajan, Lie groups, Lie algebras, and their representations, Prentice-Hall, Englewood Cliffs, N.J., 1974. MR 376938
  • 16. Joseph A. Wolf, Spaces of constant curvature, 5th ed., Publish or Perish, Inc., Houston, TX, 1984. MR 928600
  • 17. D. P. Želobenko, Compact Lie groups and their representations, transl. by Israel Program for Sci. Transl., Transl. Math. Mono., vol. 40, Amer. Math. Soc., Providence, R.I., 1973. Original Russian ed., Nauka, Moscow, 1970. MR 473097

Review Information:

Reviewer: Jonathan Rosenberg
Journal: Bull. Amer. Math. Soc. 9 (1983), 115-121
DOI: https://doi.org/10.1090/S0273-0979-1983-15178-9
American Mathematical Society